TRANSCRIPT:Ghassan K. Abou-Alfa, MD: Patients are coming to us nowadays asking about immunotherapy even before we discuss or suggest any therapy. It’s incredible how excited and interested patients are to go to immunotherapy. And we’re happy to hear that. If anything, a very important discussion is about explaining what the treatment means. In addition to that is what to expect from it and how to make sure we look carefully for whatever side effects it might cause.
So, immunotherapy compared to other treatments for liver cancer, including, for example, Nexavar, can actually make tumors shrink. And this is very important to know that your tumor might actually get smaller because of the immunotherapy effect. And for that reason, don’t be surprised if the doctor comes and says, “Great news, but the tumor is smaller.” That’s very important.
On the other hand, please do remember that sometimes immunotherapy works a little bit in an indirect way. And as such, when you are calling all those great guys from the immune system to fight the cancer, it might cause some inflammation around the cancer that might look as if the tumor or the cancer is bigger, even though it’s still reacting. And don’t be surprised if your doctor comes to you and tells you, “By the way, your cancer appears bigger, but we think this is only because the immune system is trying to help against the cancer. We would like to keep you on this same therapy, especially because you’re doing great.” This is a scenario that you might witness in regard to treatment for the liver cancer with immunotherapy.
As we know, responding to a specific therapy might depend on certain aspects of the cancer of the patient that will say, “OK, this therapy will work.” And you probably have heard about some of those notions of certain mutations that can occur or certain activations that can occur in the cancer itself that will actually help limit the activity of the immune system to fight the cancer. And among which probably you hear about PD-1, PD-L1, something of that nature. Interestingly, in regard to liver cancer, we have not seen any value for those markers so far. So, please, don’t expect that you should not get this therapy or you should get that therapy because of the expression of PD-1 that you have. It really does not matter, at least based on what we know so far in regard to that treatment.
It’s also very important to remember that when a patient starts on the immunotherapy, side effects might happen. And if anything, they can range from very subtle side effects that imply that the immune system is active, including a possible rash on the skin, a possible diarrhea, but also it can go to more pronounced situations including a lower function of the thyroid, like a goiter, or even potential diabetes.
Most importantly, however, probably the best advice is, anything you don’t like, anything that you hear or see or feel differently, call your doctor. Because it will be something very important to make sure and verify if it’s related to the immune system therapy or not.
Now, if this is to happen where the immunotherapy can cause some side effects, thankfully many of them are totally controllable and we can control them, and we’ll be able to continue the therapy as if there is no concern. And please do understand that immunotherapy is not chemotherapy at all. It’s really a totally different world in regard to what side effects you might get. And the classic things that we see with chemotherapy are not really what we’re talking about over here.
On the other hand, in certain scenarios, for example, like a certain liver inflammation, even a therapy can cause further inflammation in a liver that’s already sick to begin with the liver cancer. In that instance, if we can’t really cool it off and take care of it, we unfortunately might have to say, “We tried immunotherapy but it’s not really working. We don’t want to hurt the patient further. Maybe it’s a good day to stop it.” And it’s something, again, that the doctors will discuss with the patient and decide accordingly.
Transcript Edited for Clarity